Montana, 2013

High Wind in Montana, December 28, 2013

December 28, 2013 · NWS GGW · 3 events in 3 counties and zones

A very strong cold front swept through northeast Montana, bringing strong and very gusty winds to some exposed and wind-prone locations.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A very strong cold front swept through northeast Montana, bringing strong and very gusty winds to some exposed and wind-prone locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 27, 9:48 PM MST, 4 hours 48 minutes earlier.

Area forecast discussion, Dec 27, 9:48 PM MST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
948 PM MST FRI DEC 27 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...

SENT AN UPDATE TONIGHT TO MORE ACCURATELY REFLECT TEMPERATURES AND
POPS. VERY CHALLENGING FORECAST GIVEN THE EXPECTED RAPIDLY
CHANGING WEATHER OVER THE NEXT 18 TO 24 HOURS. DO NOT EXPECT A
NORMAL DI-URNAL TEMPERATURE TREND TOMORROW. WITH THE COLD FRONT
AND QUICK-MOVING STORM SYSTEM LATER IN THE MORNING...EXPECT
TEMPERATURES TO STEADILY DROP THROUGHOUT THE DAY. ANY CHANCE FOR FREEZING
DRIZZLE WILL BE GONE BY 12Z AND THE ENTIRE TEMPERATURE COLUMN DROP
WELL BELOW FREEZING THERE AFTER. SOME BLOWING SNOW IS
POSSIBLE...BUT THE CHANCES FOR SNOW LOOK TO BE PATCHY OR SCATTERED
AND NOT VERY WIDESPREAD. THE CURRENT HEADLINE OUT EMPHASIZING WIND
CHILL CONCERNS OVER ALL ELSE SEEMS TO BE IN GOOD SHAPE. BMICKELSON

PREVIOUS SHORT TERM DISCUSSION...WARM WEATHER OF TODAY WILL TURN
SHARPLY COLDER SATURDAY MORNING AS A STRONG COLD FRONT MOVES
THROUGH THE AREA BETWEEN 2 AM (09Z) AND 8 AM MST (15Z) SATURDAY.
AT 21Z (2 PM MST)... THE LOW PRESSURE SYSTEM ASSOCIATED WITH THE
COLD FRONT WAS NEAR CALGARY ALBERTA. THIS LOW WILL TRACK ACROSS
NORTHEAST MONTANA LATE TONIGHT. IT WILL REMAIN MILD AND DRY AHEAD
OF THE SYSTEM BUT THEN SOME LIGHT SNOW IS LIKELY BEHIND THE FRONT
SATURDAY MORNING. TEMPERATURES WILL STILL BE WARM ENOUGH ALOFT
WHEN THE SYSTEM FIRST MOVES IN LATE TONIGHT THAT THERE COULD BE A
MIX OF RAIN... FREEZING RAIN... SLEET AND/OR SNOW DEPENDING ON
TEMPERATURES.

TEMPERATURES WILL FALL RAPIDLY ON SATURDAY BEHIND THE COLD FRONT.
WITH NORTHERLY WINDS 20 TO 30 MPH... WIND CHILLS WILL MEET
ADVISORY CRITERIA IN THE MORNING IN THE NORTH AND AFTERNOON IN THE
SOUTH. THERE MAY BE ENOUGH NEW SNOW FOR SOME BLOWING SNOW BUT WITH
MOST AREAS EXPECTING AN INCH OR LESS OF SNOW FROM THIS SYSTEM WIND
CHILL WILL BE THE MORE SIGNIFICANT IMPACT. WILL ISSUE A WIND CHILL
ADVISORY FOR SATURDAY AND SATURDAY NIGHT FOR MOST AREAS.

THE CHANCES FOR SNOW DIMINISH SATURDAY AFTERNOON AS THE FRONT
MOVES TO THE EAST. HIGH PRESSURE BUILDS INTO THE AREA SATURDAY
NIGHT DIMINISHING THE WINDS. BITTER COLD TEMPERATURES WILL ALLOW
FOR WIND CHILLS AS LOW AS 35 BELOW SATURDAY NIGHT.

FRONTAL BOUNDARY SETS UP OVER CENTRAL MONTANA WITH MOISTURE IN
THE NORTHWEST FLOW SLIDING OVER THE EDGE OF THE COLD AIR. A WEAK
SHORTWAVE DROPPING THROUGH THE FLOW COULD RESULT IN SOME LIGHT SNOW
SHOWERS ON SUNDAY. FORRESTER

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
THE FORECAST FOR MONDAY THROUGH SATURDAY IS DOMINATED BY THE
PRESENCE OF A LARGE RIDGE OVER THE WESTERN CONUS...WHICH PUTS
NORTHEAST MT IN AN AREA OF NORTHWEST FLOW ALOFT WITH PERIODIC
DISTURBANCES...NONE OF WHICH LOOK VERY STRONG AT THIS TIME. REGION
WILL ALSO BEEN NEAR A FRONTAL ZONE SEPARATING COLD AIR IN THE
NORTHEAST FROM WARM AIR TO THE SOUTHWEST.

THE FIRST WEAK AND POORLY DEFINED DISTURBANCE AFFECTS THE FORECAST
EARLY MONDAY WITH SOME SCATTERED LIGHT SNOW POSSIBLE. A SECOND
DISTURBANCE IS SOMEWHAT BETTER DEFINED AND COULD GIVE AN INCH OR
SO OF SNOW ON TUESDAY. WEDNESDAY AND THURSDAY ARE RELATIVELY QUIET
WITH THE NEXT DISTURBANCE POSSIBLE ON FRIDAY. TUESDAY IS THE MOST
LIKELY PERIOD FOR SIGNIFICANT WEATHER AS BOTH THE GFS AND EC MODELS
CLEARLY SHOW THE DISTURBANCE...WITH THE GFS SOMEWHAT FASTER THAN
THE EC. SURFACE WINDS ALSO PICK-UP ON TUESDAY TO 15 TO 20 MPH
WHICH COULD BRING WIND CHILLS BACK DOWN TO 20 TO 30 BELOW.

FRONTAL ZONE LOOKS LIKE IT WILL RETREAT TO THE NORTHEAST LATE ON
WEDNESDAY LEADING TO SOME WARMING LATE IN THE WEEK WITH
TEMPERATURES RISING BACK INTO THE 20S ABOVE.  MARTIN

PREVIOUS LONG TERM DISCUSSION...
THE EXTENDED PERIOD STARTS OUT ON SUNDAY NIGHT WITH A WEAK UPPER
LEVEL IMPULSE TRAVERSING ACROSS NORTHEAST MONTANA WITHIN NORTHWEST
FLOW ALOFT. LIMITED IN AVAILABLE MOISTURE...THE UPPER LEVEL
SHORTWAVE MAY PROVIDE ENOUGH DYNAMIC SUPPORT TO SQUEEZE OUT A HALF
INCH OF SNOW FOR SOME OF THE NORTHEASTERN ZONES. FOR THE REST OF
THE CWA...ONLY EXPECTING SNOW SHOWERS AMOUNTING TO A HEALTHY
COATING AT MOST.

A MORE IMPORTANT UPPER LEVEL SHORTWAVE MAY AFFECT THE REGION ON
MONDAY NIGHT INTO TUESDAY. THIS COULD CREATE TRAVEL CONCERNS FOR
THOSE WITH INTERESTS ON NEW YEAR/S EVE DAY. THE 27/00Z RUN OF THE
MODELS IS IN MUCH BETTER AGREEMENT TONIGHT DEPICTING THIS EVENT
AND SO INCREASED POPS TO THE MID CHANCE RANGE ACROSS A LARGE
PORTION OF THE CWA FOR MONDAY NIGHT AND TUESDAY. EXCEPTION WILL BE
THE FAR NORTHEASTERN ZONES. THE DRY ARCTIC AIR MASS IN PLACE
ACROSS PLACES LIKE PLENTYWOOD AND MEDICINE LAKE MAY HELP KEEP MUCH
OF THE STEADIER PRECIPITATION FURTHER TO THE SOUTH. THE STEADIEST
SNOWFALL LOOKS TO OCCUR ACROSS THE SOUTHWESTERN ZONES. VERTICAL CROSS
SECTIONS HERE SHOW DECENT OMEGA VALUES INDICATING ASCENT WITHIN A
500-700MB LAYER OF 2-3 G/KG OF MIXING RATIO AIR FOR THIS PERIOD.
ADDITIONALLY...MODEL OUTPUT QPF IS ON THE ORDER OF 0.20 INCHES IN
THESE LOCATIONS. PVA SHOULD PROVIDE UPPER LEVEL SUPPORT AND THE
ECMWF IN PARTICULAR DEPICTS A 300MB JET STEAK ACROSS NORTH DAKOTA
MONDAY NIGHT. THE JET STEAK IS SITUATED SUCH THAT THE CWA IS PLACED
UNDERNEATH THE RIGHT ENTRANCE REGION WHICH MAY FURTHER ADD SUPPORT
TO THIS EVENT. ANOTHER JET STREAK TO THE SOUTHWEST PLACES THE CWA
IN THE LEFT EXIT REGION WHICH COULD KEEP SNOW GOING WELL INTO
TUESDAY AFTERNOON IN SOME PLACES.

UNCERTAINTY STILL DOES EXIST WITH THIS EVENT AND THERE ARE SEVERAL
QUESTIONS THAT NEED TO BE ANSWERED. THE GFS SHOWS DRYING ACROSS
PETROLEUM COUNTY BY TUESDAY AFTERNOON WHILE THE ECMWF KEEPS IT
ACROSS THE AREA FOR MUCH OF THE DAY IN THOSE LOCATIONS. THE GFS
KEEPS SNOW SHOWERS LINGERING ACROSS NORTHERN AREAS FURTHER INTO
TUESDAY AND THE ECMWF DRIES IT OUT MORE PROGRESSIVELY.
THUS...TIMING/LOCATION DETAILS NEED TO STILL BE WORKED OUT AND
THIS WILL ASSIST IN FORECASTING MORE PRECISE AMOUNTS. IT IS
CONCEIVABLE THAT THIS COULD TURN OUT TO BE AN ADVISORY LEVEL EVENT
FOR SOME LOCATIONS. FUTURE SHIFTS WILL BE ABLE TO BETTER DETERMINE
THE SPECIFICS.

TUESDAY NIGHT AND BEYOND...MODELS SHOW WARMING 850MB TEMPERATURES
AND BUILDING UPPER LEVEL RIDGE ACROSS THE WESTERN U.S.
THUS...CONTINUED THE WARMING TREND THROUGH THE REMAINDER OF THE
WEEK. REMAINING PREDOMINANTLY IN NORTHWEST FLOW
ALOFT...PRECIPITATION CHANCES WILL HINGE ON WEAK SHORTWAVES
PUSHING THROUGH THE PROGRESSIVE PATTERN. GIVEN INCREASING ENSEMBLE
SPREAD BEYOND DAY 5...WILL KEEP POPS NEAR CLIMO THROUGH THE REST
OF THE PERIOD. EXCEPTION IS THURSDAY AFTERNOON WHERE POPS WERE
LEFT OUT. THIS IS BECAUSE MODELS SHOW ENOUGH 500MB RIDING ACROSS
THE AREA THAT THERE MAY BE LARGE SCALE SUBSIDENCE STRONG ENOUGH TO
KEEP IT DRY. MALIAWCO

&&

.AVIATION...

A FAST-MOVING CANADIAN COLD FRONT SWEEPS ACROSS NORTHEAST MONTANA
EARLY SATURDAY MORNING. WINDS WILL INCREASE TO 15 TO 20 KTS FROM
THE NORTHWEST TO NORTH BEHIND THE FRONT. CEILING HEIGHTS WILL
DECREASE THROUGH THE DAY SATURDAY. THE FRONT WILL ALSO BRING SOME
SCATTERED SNOW SHOWERS DURING THE DAY ON SATURDAY...WITH BLOWING
SNOW REDUCING VISIBILITY AND CEILINGS TO IFR LEVELS. SHOWERS WILL
BE MORE LIKELY NEAR GDV AND SDY AERODROMES. BRITTON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY FROM 5 AM SATURDAY TO 5 AM MST SUNDAY FOR
CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...
DANIELS...EASTERN ROOSEVELT...NORTHERN PHILLIPS...NORTHERN
VALLEY...SHERIDAN...WESTERN ROOSEVELT.

WIND CHILL ADVISORY FROM 11 AM SATURDAY TO 5 AM MST SUNDAY FOR
DAWSON...GARFIELD...MCCONE...PRAIRIE...RICHLAND...WIBAUX.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Dec 27, 3:14 PM MST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
314 PM MST FRI DEC 27 2013

MTZ022>027-281200-
GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
314 PM MST FRI DEC 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SATURDAY MORNING.
NORTHWEST WINDS 20 TO 30 MPH WILL PRODUCE WINDS CHILLS 20 BELOW TO
35 BELOW SATURDAY AFTERNOON AND NIGHT. A WIND CHILL ADVISORY IS IN
EFFECT FROM 11 AM SATURDAY UNTIL 5 AM SUNDAY.

IN ADDITION...AN INCH OF SNOW IS LIKELY ON SATURDAY WITH AREAS OF
BLOWING AND DRIFTING SNOW POSSIBLE.

ANOTHER LOW PRESSURE SYSTEM WILL BRING A CHANCE FOR AN ADDITIONAL
INCH OR TWO OF SNOW TO THE REGION FOR MONDAY NIGHT THROUGH TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>020-059-061-062-281200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS-
NORTHERN VALLEY-EASTERN ROOSEVELT-
314 PM MST FRI DEC 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA EARLY SATURDAY
MORNING. NORTHWEST WINDS 20 TO 30 MPH WILL PRODUCE WINDS CHILLS 20
BELOW TO 35 BELOW DURING THE DAY ON SATURDAY AND SATURDAY NIGHT.
A WIND CHILL ADVISORY IS IN EFFECT FROM 5 AM SATURDAY UNTIL 5 AM
SUNDAY.

IN ADDITION...AN INCH OF SNOW IS LIKELY ON SATURDAY WITH AREAS OF
BLOWING AND DRIFTING SNOW POSSIBLE.

ANOTHER LOW PRESSURE SYSTEM WILL BRING A CHANCE FOR AN ADDITIONAL
INCH OR TWO OF SNOW TO THE REGION FOR MONDAY NIGHT THROUGH TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021-060-281200-
PETROLEUM-SOUTHWEST PHILLIPS-
314 PM MST FRI DEC 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA EARLY SATURDAY
MORNING. NORTHWEST WINDS 20 TO 30 MPH WILL PRODUCE WINDS CHILLS 5 BELOW
TO 15 BELOW DURING THE DAY ON SATURDAY AND SATURDAY NIGHT.

IN ADDITION...AN INCH OF SNOW IS LIKELY ON SATURDAY WITH AREAS OF
BLOWING AND DRIFTING SNOW POSSIBLE.

ANOTHER LOW PRESSURE SYSTEM WILL BRING A CHANCE FOR AN ADDITIONAL
INCH OR TWO OF SNOW TO THE REGION FOR MONDAY NIGHT THROUGH TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Little Rocky Mountains

When
December 28, 2:36 AM MST to 7:40 AM MST
Where
Little Rocky Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

The Malta South US-191 DOT site recorded a peak wind gust of 70 mph at 5:30 AM. Sustained winds of 40 mph or greater were common during these 5 hours.

High Wind, Central and Southern Valley

When
December 28, 4:15 AM MST to 6:00 AM MST
Where
Central and Southern Valley forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

The King Coulee RAWS site recorded a peak wind gust of 66 mph sometime between 3:44 AM and 4:44 AM.

High Wind, Prairie

When
December 28, 7:45 AM MST to 9:30 AM MST
Where
Prairie forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

The Big Sheep Mountain RAWS site recorded a peak wind gust of 58 mph sometime between 8:08 AM and 9:08 AM. Sustained winds above 40 mph were likely from 7:45 AM to 9:45 AM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490018, 490015, 490017.